Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 92, NWS Corpus Christi, TX

August 7, 2017Webb County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Aug 7, 2017, 9:41 PM CDT for Webb County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 9:41 PM CDT (02:41 UTC)
Expired
Aug 7, 2017, 10:30 PM CDT
In force
49 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 197 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2190 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS54 KCRP 080241
SVRCRP
TXC479-080330-
/O.NEW.KCRP.SV.W.0092.170808T0241Z-170808T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
941 PM CDT MON AUG 7 2017

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  South central Webb County in south central Texas...

* Until 1030 PM CDT

* At 941 PM CDT, a severe thunderstorm was located 8 miles southwest
  of Ranchitos Las Lomas, or 12 miles east of Laredo, moving west at
  5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Laredo, Rio Bravo, El Cenizo, Laredo International Airport,
  Ranchitos Las Lomas, St Augustine High School South Laredo, Doctors
  Hospital Of Laredo, Laredo Community College, Laredo Country Club,
  United South High School and Texas A&M International University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2730 9949 2731 9950 2730 9953 2732 9953
      2734 9951 2735 9951 2741 9949 2745 9950
      2749 9948 2750 9950 2750 9953 2756 9951
      2758 9953 2761 9953 2763 9920 2744 9916
      2727 9949
TIME...MOT...LOC 0241Z 083DEG 5KT 2752 9928 

HAIL...1.00IN
WIND...60MPH
 
$$

TE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:50 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 7, 8:50 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
850 PM CDT Mon Aug 7 2017

.DISCUSSION...

Convection is showing signs of redeveloping this evening. Radar
indicated light shra's across the NE CWA, and in addition, storms
in Mex are beginning to spread into far western Webb Co. Chance
pops are currently in the forecast for tonight which looks
reasonable given a very moist and unstable environment. The 00Z
CRP sounding had a 2.25 inch PWAT with a 5100J/kg CAPE. The
inhibiting factor progged for overnight will be an increasingly confluent
flow aloft. Thus, do not want to go any higher than 30 percent at
this time. Current forecast looks on track with no major changes
at this time.

&&

.PREVIOUS DISCUSSION... /Issued 608 PM CDT Mon Aug 7 2017/

DISCUSSION...

See aviation discussion below for the 00Z TAF's.

AVIATION...

Convection across the area has settled down for now, but am
expecting redevelopment late tonight into Tue morning. Currently
have VFR conditions across S TX. Expecting MVFR CIGS to develop
overnight, mainly for ALI, VCT and CRP, then lift to VFR by mid
morning, except in and around sct shra/tsra's. Sfc winds will
generally be light and at times vrb due to a weak bdry meandering
across S TX through the TAF period. Could see some gusts to around
30-40kts due to storms late tonight into Tue.

PREVIOUS DISCUSSION... /Issued 349 PM CDT Mon Aug 7 2017/

SHORT TERM (Tonight through Tuesday)...

The remnant boundary of an early morning MCS is slowly
progressing across South Texas this afternoon. Boundary
interaction with the sea breeze has triggered convection across
the Coastal Bend and Coastal Plains this afternoon. Convective
activity associated with the boundary interactions should diminish
this evening with the loss of diurnal warming. However, proximity
to a mid level s/w trough in combination with great moisture depth
and some left over instability may allow for additional isolated
to scattered showers to develop at times tonight through Tuesday.
However, guidance suites have handled today's MCS poorly and
overall forecast confidence is low. Max/min temps are strongly
dependent upon amount of precip and cloud cover.

LONG TERM (Tuesday night through Sunday)...

First part of the rainfall forecast will be a bit of a challenge
(Tuesday night through Wednesday night), with the latter part of the
rainfall forecast a bit easier. The reason for the challenge is
where the boundary will be (if anywhere) Tuesday night and
Wednesday. GFS and ECMWF have the boundary nearly bisecting the CWFA
late Tuesday afternoon, with PWATs AOA 2 inches and good moisture
convergence. In most scenarios, this would mean a good chance for
convection in the late afternoon and evening. The issue/problem is
that the boundary is in our area now (which GFS seems to have a good
handle on), but additional convection could bring it farther south
for Tuesday than what the models have now (like what happened
overnight and this morning for areas north). Thus, will not totally
bite on the GFS solution but lean close to it for convection Tuesday
night and Wednesday. After that, things get a bit clearer as
Tropical Storm Franklin is expected to move toward the Southern
Mexican Coast (at this time forecast to make landfall south of
Tampico). There could be enough remnant moisture (i.e. not expected
to be tight enough) for some convection, mainly over the gulf waters
but did go with low chance POPs over the coastal counties (and lower
or no rain farther west and north). After that, rain chances will
continue to diminish, as the upper level high builds into Texas for
the weekend. Moisture then becomes quite limited, with maybe enough
moisture over the NE and gulfmex for an isolated shower or two.
However, prefer to keep a dry forecast for the weekend into Monday.

Concerning impacts (residual) from Franklin, it looks as it may be a
bit less than expected, but still some SCA sea heights likely over
the offshore gulf waters (and maybe SE nearshore). Rip current risk
will likely be high, and minor tidal overflow may be a little less
than expected (but still quite possible...too early to say none at
all). Finally, concerning temperatures, generally went with a blend
of a bias-consensus MOS and Superblend for high temperatures (with
coastal adjustments), and not too much change to the Superblend for
lows.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    82  95  76  93  78  /  30  30  30  30  20
Victoria          77  92  75  93  76  /  30  30  30  30  20
Laredo            78 100  77  99  78  /  30  30  20  30  10
Alice             81  99  76  98  76  /  30  30  30  30  20
Rockport          83  92  78  92  81  /  30  30  30  30  20
Cotulla           76  96  76  99  76  /  30  30  10  20  10
Kingsville        81  98  77  98  77  /  30  30  30  30  20
Navy Corpus       84  92  81  92  81  /  20  30  30  30  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TE/81...SHORT TERM
Hazardous weather outlook, Aug 7, 5:32 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
532 AM CDT Mon Aug 7 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-081045-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
532 AM CDT Mon Aug 7 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms expected Today and Tonight.

Heat Advisory valid Today from Noon to 6 PM CDT for the counties
of Jim Wells, Kleberg, Nueces, San Patricio, Refugio, Bee, Live
Oak, and Goliad.

A Small Craft Advisory remains in effect for the southern Coastal
Waters until 9 AM CDT this morning.

There is a moderate risk for rip currents Today along Gulf facing
beaches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered showers and thunderstorms will be possible
across South Texas through Friday.  Severe thunderstorms are not
expected at this time.

Afternoon heat index values will be between 105 and 109 degrees this
week across much of the area. Heat advisories may also be needed
over parts of the region as the heat index climbs to or slightly
above 110 degrees.

A moderate risk for dangerous rip currents will exist along Gulf
facing beaches on Tuesday. Increasing swells from Tropical Storm
Franklin may result in a greater rip current risk and the
possibility of minor tidal overflow by Thursday.

Small craft advisories will also likely be needed by Thursday as
seas increase across the Middle Texas Coastal Waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

87/78

In the hours before

Special weather statement, Aug 7, 4:56 PM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
456 PM CDT MON AUG 7 2017

TXZ241-242-072245-
Jim Wells-Kleberg-
456 PM CDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JIM WELLS AND WEST
CENTRAL KLEBERG COUNTIES...

At 456 PM CDT, a strong thunderstorm was located near La Gloria, or
near Premont, moving west at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Premont and La Gloria.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2741 9823 2737 9800 2726 9799 2726 9823
TIME...MOT...LOC 2156Z 088DEG 5KT 2728 9808

TE
Special weather statement, Aug 7, 9:06 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
906 PM CDT MON AUG 7 2017

TXZ239-080230-
Webb-
906 PM CDT MON AUG 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WEBB
COUNTY...

At 906 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles north of Oilton to Rio Bravo.
The storms are nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Laredo, Rio Bravo, El Cenizo, Laredo International Airport, Ranchitos
Las Lomas, Mirando City, St Augustine High School South Laredo,
Laredo Community College, Oilton, United South High School and
Aguilares.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2726 9949 2730 9949 2731 9950 2730 9953
      2732 9954 2734 9951 2741 9949 2745 9950
      2749 9948 2750 9950 2750 9952 2751 9953
      2786 9886 2761 9880 2753 9880 2727 9928
      2727 9933 2732 9937 2726 9945
TIME...MOT...LOC 0206Z 149DEG 2KT 2766 9891 2737 9947

TE
Special weather statement, Aug 7, 9:35 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
935 PM CDT MON AUG 7 2017

TXZ239-080330-
Webb-
935 PM CDT MON AUG 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WEBB
COUNTY...

At 934 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles east of Ranchitos Las Lomas to
near El Cenizo. Movement was west at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms. Heavy rainfall with rates of 1 to 2 inches per hour
are also possible.

Locations impacted include...
Laredo, Rio Bravo, El Cenizo, Laredo International Airport, Unitec
Industrial Park, United South High School, Texas A&M International
University, Aguilares, Ranchitos Las Lomas, St Augustine High School
South Laredo, Doctors Hospital Of Laredo, Laredo Community College,
Laredo Country Club, Orvil, Oilton and Mirando City.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2727 9949 2730 9949 2731 9954 2734 9951
      2741 9949 2745 9950 2749 9948 2750 9950
      2750 9953 2757 9951 2761 9955 2760 9958
      2762 9958 2781 9924 2762 9880 2757 9880
      2727 9933 2732 9937 2726 9945 2726 9948
TIME...MOT...LOC 0234Z 106DEG 11KT 2765 9904 2734 9959

TE

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:06 PM CDTSpecial Weather StatementCRPWebb24 min
Aug 7, 9:35 PM CDTSpecial Weather StatementCRPWebb55 min
Aug 7, 10:25 PM CDTAreal Flood AdvisoryCRPWebb2 hr
Aug 7, 10:28 PM CDTSpecial Weather StatementCRPWebb62 min
Aug 7, 11:17 PM CDTSpecial Weather StatementCRPWebb58 min
Aug 8, 12:31 AM CDTAreal Flood AdvisoryCRPDuval, La Salle, McMullen, Webb119 min
Aug 8, 6:19 PM CDTSpecial Weather StatementCRPZapata41 min
Aug 8, 6:56 PM CDTSpecial Weather StatementCRPJim Wells49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.